Winter Storm, Wilkin
- When
- December 29, 3:50 PM CST to December 30, 11:57 AM CST
- Where
- Wilkin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
A surface low tracked just south of the area, moving across southern South Dakota into southern Minnesota. Temperatures were quite warm initially, in the upper 20s to lower 30s.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A surface low tracked just south of the area, moving across southern South Dakota into southern Minnesota. Temperatures were quite warm initially, in the upper 20s to lower 30s. The precipitation began as freezing rain, then changed to snow. The freezing rain and slushy snow made roads quite slippery. Many vehicles slid into the ditch along Interstate 94 between Fergus Falls and Barnesville. Highway 9 between Breckenridge and Barnesville was also treacherous. Many locations reported up to a quarter inch of ice followed by 4 to 7 inches of snow. Wadena reported the most snow, at 6.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 29, 3:35 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
335 PM CST THU DEC 29 2005
.SHORT TERM...MAIN FORECAST CHALLENGE IS WINTER STORM. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED
IN SOUTH CENTRAL SD...WITH AN INVERTED TROF EXTENDING THROUGH
CENTRAL SD AND CENTRAL ND. WHEN LOOKING AT THE MODELS...THE GFS
INITIALIZED A LITTLE BETTER THAN THE NAM...SO LEANING TOWARDS GFS
FOR THE FORECAST. CURRENT FORECAST TROUBLE HAS TO DEAL WITH
CONTINUATION OF FREEZING PRECIPITATION AND TIMING OF CHANGE OVER.
WITH CURRENT RADAR RETURNS OVER NE SD INDICATING FREEZING PRECIP
MIXING WITH SLEET AND SNOW THAT IS COMING DOWN AT A PRETTY GOOD
RATE...WILL UPGRADE S TIER OF COUNTIES TO WINTER STORM WARNING SINCE
IT APPEARS THAT THESE COUNTIES COULD ALSO SEE 6 INCHES OF SNOWFALL
ACCUMULATION. IN ADDITION...CALLS IN CURRENT WINTER WEATHER ADVISORY
AREA INDICATE THAT FREEZING DRIZZLE IS STILL OCCURRING...SO WILL
KEEP WINTER WEATHER ADVISORY AREA IN EFFECT UNTIL MIDNIGHT AND THEN
GET RID OF SNOW ADVISORY. SYSTEM WINDS DOWN ON FRI NIGHT...WITH HIGH
PRESSURE MOVING THROUGH ON SAT AND SAT NIGHT. NEXT LOW PRESSURE
SYSTEM MOVES INTO THE PLAINS ON SUN...SO INCREASED POPS. OTHERWISE...
WITH GOOD CONTINUITY IN REST OF FORECAST...ONLY MINIMAL CHANGES
NEEDED.
LONG TERM (MON-THU)...PRETTY GOOD CONTINUITY BETWEEN INHERITED
EXTENDED GRIDS AND LATEST GFS RUNS. AT THIS POINT...FIRST SHORT WAVE
CROSSES THE N PLAINS THE EARLY PART OF MON. ADDED A CHANCE OF SNOW
TO MATCH UP WITH NEIGHBORS WITH THIS SYSTEM. MORE UNCERTAINTY BY 18Z
TUE...WITH GFS SHOWING SPLIT SFC LOWS (ONE NEAR CYWG AND ANOTHER IN
THE CENTRAL PLAINS). ECMWF SHOWS THE S SFC LOW MORE DOMINANT...WHICH
WOULD KEEP MORE PCPN TO THE S. WILL KEEP THE FORECAST DRY FOR NOW.
STILL LOOKS LIKE THERE COULD BE SOME VERY LIGHT SNOW TUE
NIGHT/WED...IN THE COLDER AIR BEHIND THIS DEPARTING SYSTEM. THIS
WILL BE FOLLOWED BY RIDGING AND WARMER TEMPS FOR LATE IN THE PERIOD.
&&
.AVIATION...LOW CLOUDS WILL STAY OVER THE 3 TAF LOCATIONS TONIGHT.
AT THIS POINT...LOWER VSBYS DUE TO LIGHT SNOW WILL TAKE LONGEST TO
GET TO KBJI. SOME LIGHT FREEZING DRIZZLE MAY PRECEDE THE SNOW AT
KFAR PRIOR TO 01Z...OTHERWISE PCPN TYPE SHOULD STAY AS SNOW FOR
KGFK/KBJI. NOT EXPECTING STRONG WINDS IN THE WAKE OF THIS
SYSTEM...BUT HEAVIER SNOW SHOULD LIGHTEN UP AT KFAR/KGFK BY LATE FRI
MORNING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR NDZ038-NDZ039.
WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR NDZ049-NDZ052-
NDZ053.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NDZ006-
NDZ007-NDZ014-NDZ015-NDZ024-NDZ026-NDZ027-NDZ028-NDZ029-
NDZ030-NDZ054.
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR MNZ003-MNZ024-
MNZ027-MNZ028.
WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR MNZ029-MNZ030-
MNZ031-MNZ032-MNZ040.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ001-
MNZ002.
&&
NG/GODONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CST THU DEC 29 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301245- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CST THU DEC 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT POCKETS OF DENSE FOG THIS MORNING WILL RESULT IN VISIBILITIES BELOW ONE QUARTER OF A MILE AT TIMES. A SNOW ADVISORY HAS BEEN ISSUED FOR AREAS ALONG AND SOUTH OF A VALLEY CITY TO FARGO TO PARK RAPIDS LINE FOR TONIGHT AND FRIDAY. SNOWFALL AMOUNTS IN THOSE LOCATIONS SHOULD REACH 2 TO 5 INCHES BEFORE THE SNOW TAPERS OFF LATE FRIDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY UNSETTLED WEATHER CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE PERIOD WITH SNOW CHANCES FOR THE HOLIDAY WEEKEND AND AGAIN ON TUESDAY NIGHT AND WEDNESDAY. AT THE CURRENT TIME NONE OF SNOW CHANCES APPEAR SIGNIFICANT IN NATURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND FRIDAY FOR SNOWFALL AMOUNT REPORTS. BERG
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487898, 5487899, 5487900, 5487901, 5487902.